Alert archive / Oregon / Wind Advisories in 2007

Wind Advisory 33, NWS Pendleton, OR

December 15, 2007Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Dec 15, 2007, 1:55 AM PST for Union County, Oregon. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2007, 1:55 AM PST (09:55 UTC)
Expired
Dec 15, 2007, 10:00 AM PST
In force
8 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2007-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2007-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 150955
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
155 AM PST SAT DEC 15 2007

ORZ049-151800-
/O.NEW.KPDT.WI.Y.0033.071215T0955Z-071215T1800Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
155 AM PST SAT DEC 15 2007

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING FOR AREAS 
SOUTH OF LA GRANDE...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY FOR AREAS SOUTH OF LA GRANDE IN THE GRANDE RONDE
VALLEY...WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING.

SUSTAINED WINDS BETWEEN 30 AND 40 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED TO CONTINUE THROUGH THE MID-MORNING HOURS AS A COLD FRONT
APPROACHES THE VALLEY. LOCAL GUSTS TO 50 MPH ARE POSSIBLE MAINLY
IN THE VICINITY OF LADD AND PYLES CANYONS. 

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
1 follow-up statement
000 
WWUS76 KPDT 151804
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1004 AM PST SAT DEC 15 2007

...WIND ADVISORY FOR AREAS OF THE GRANDE RONDE VALLEY SOUTH OF LA
GRANDE WILL EXPIRE AT 10 AM PDT THIS MORNING...

ORZ049-151915-
/O.EXP.KPDT.WI.Y.0033.000000T0000Z-071215T1800Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
1004 AM PST SAT DEC 15 2007

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING. 

WIND SPEEDS HAVE DIMINISHED IN LADD AND PYLES CANYONS THIS MORNING
TO 20 TO 30 MPH AND ARE EXPECTED TO CONTINUE DECREASING INTO THIS
AFTERNOON. WHILE BRIEF PERIODS OF LOCALIZED SUSTAINED WINDS AT OR
JUST ABOVE 30 MPH ARE POSSIBLE FOR THE NEXT HOUR OR TWO...THE
MARGINAL NATURE OF THE THREAT DOES NOT WARRANT EXTENDING THE WIND
ADVISORY. THUS THE WIND ADVISORY WILL EXPIRE AT 10 AM PDT AS
SCHEDULED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 14, 8:45 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 14, 8:45 PM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
845 PM PST FRI DEC 14 2007

.UPDATE...NEXT WEATHER SYSTEM MOVING INTO THE PACIFIC NORTHWEST THIS
EVENING IS SPREADING SNOW ACROSS NORTHERN AND WESTERN PORTIONS OF
THE CWA AT THIS TIME. LOCATIONS SUCH AS ELN AND YAKIMA HAVE BEEN
REPORTING LIGHT SNOW FOR THE PAST FEW HOURS...BUT WITH ONLY LIGHT
PRECIPITATION AMOUNTS. MUCH OF THIS MOISTURE IS RIDING UP AND OVER
COLD AIR BANKED UP AGAINST THE CASCADE EAST SLOPES. THIS MOISTURE
WILL CONTINUE TO SPREAD EASTWARD OVERNIGHT. HOWEVER BY THE TIME IT
REACHES THE WEST AND NORTHWEST SLOPES OF THE BLUE MOUNTAINS AN
EASTERLY GRADIENT WILL TEND TO DRY OUT THIS MOISTURE OVER THE
FOOTHILLS...RESULTING IN VERY LITTLE PRECIPITATION AMOUNTS. SNOW
WILL FALL OVER THE CREST OF THE BLUE MOUNTAINS AND OVER THE REST OF
EASTERN OREGON AND SE WASHINGTON...WITH PERHAPS A FEW INCHES IN THE
HIGHEST ELEVATIONS. THE COLD FRONT WITH THIS SYSTEM WILL MOVE TO THE
EAST OF THE CWA BETWEEN 12Z AND 18Z. BEHIND IT WEST TO SOUTHWEST
WINDS WILL CAUSING MIXING OUT THE COLD AIR IN THE LOWER COLUMBIA
BASIN AND ADJACENT VALLEYS...ESPECIALLY THE BLUE MOUNTAIN FOOTHILLS.
THIS WILL CAUSE TEMPERATURES AND SNOW LEVELS TO RISE. WHICH WILL
CAUSE THE SNOW TO CHANGE TO RAIN SHOWERS IN THE LOWER ELEVATIONS. A
RIDGE OF HIGH PRESSURE WILL TEMPORARILY MOVE BACK OVER THE REGION
SATURDAY NIGHT AND EARLY SUNDAY BEFORE ANOTHER WEATHER SYSTEM
ARRIVES LATE SUNDAY INTO MONDAY. THIS NEXT SYSTEM LOOKS TO BE
STRONGER AND TO HAVE BETTER MIXING WITH IT...MAKING IT PRIMARILY A
RAIN EVENT FOR THE LOWER ELEVATIONS AND SNOW IN THE MOUNTAINS.
HOWEVER THERE MAY BE A WINTRY MIX OVER THE NORTHERN AREAS OF THE
LOWER COLUMBIA BASIN AND THE YAKIMA AND KITTITAS VALLEYS WHERE
TRAPPED COLD AIR NORMALLY TAKES LONGER TO MIX OUT.

&&

.AVIATION...IFR AND MVFR WILL BE COMMON AT ALL TAF SITES TONIGHT
EITHER DUE TO LOW CLOUDS AND/OR FOG...OR DUE TO SNOW AND RAIN
COMBINED WITH LOW CEILINGS. AT THIS TIME LOCATIONS PRIMARILY AFFECTED
BY FOG AND LOW CLOUDS ARE TAF KPDT...AND KALW. KYKM AND KDLS ARE
EXPERIENCING EITHER LIGHT SNOW OR RAIN AND THIS WILL PREVAIL THROUGH
THE NIGHT. CONDITIONS ARE EXPECTED TO IMPROVE ON SATURDAY AS BETTER
MIXING WILL CAUSE CEILINGS TO LIFT. HOWEVER CANNOT RULE OUT MVFR
CONDITIONS AT TIMES DUE TO RAIN OR SNOW SHOWERS OR LOW CLOUDS IN THE
MORNING HOURS.

&&

.PREV DISCUSSION... /ISSUED 355 PM PST FRI DEC 14 2007/

SHORT TERM...TONIGHT THROUGH SUNDAY...SATELLITE IMAGERY SHOWS THE
NEXT SYSTEM APPROACHING THE PACIFIC NORTHWEST COAST. A SOUTHERLY
GRADIENT WILL TIGHTEN AHEAD OF THIS SYSTEM WITH BREEZY TO LOCALLY
WINDY CONDITIONS IN THE GRANDE RONDE VALLEY THIS EVENING AND
OVERNIGHT. WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVEL.
PRECIPITATION WILL BE IN THE FORM OF SNOW TONIGHT FOR THE WESTERN
PORTION OF THE ZONE. PRECIPITATION CHANCES INCREASE AS THE FRONT
MOVES ACROSS THE AREA EARLY SATURDAY MORNING. LOCATIONS IN THE
FOOTHILLS THAT WILL EXPERIENCE A SOUTH DOWNSLOPING WIND MAY SEE THE
BEST PRECIPITATION WITH THE FRONTAL PASSAGE AS WINDS SWITCH TO THE
WEST. EXPECT THAT A RAIN AND SNOW MIX WILL BE SEEN WITH THE FRONT
FOR THE BASIN AND FOOTHILLS IN THE EARLY MORNING AND THEN SWITCH TO
RAIN. SOME LOCATIONS WHERE COLD AIR IS POOLED NEAR THE SURFACE COULD
SEE A BRIEF PERIOD OF LIGHT FREEZING RAIN AS THE FRONT PASSES. SNOW
AMOUNTS WILL BE LIGHT ACROSS THE LOWER ELEVATIONS AND 3 TO 5 INCHES
FOR THE MOUNTAINS OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON AS
WELL AS THE EAST SLOPES OF THE CASCADES OF WASHINGTON. WILL NEED TO
MONITOR THIS SITUATION TONIGHT AS WIND DIRECTION WILL PLAY A ROLE OF
HOW MUCH SNOW THE EAST SLOPES OF THE CASCADES OF WASHINGTON WILL
RECEIVE AND IF AN ADVISORY WOULD BE NEEDED. A SOUTHEAST WIND WOULD
FAVOR UPSLOPE FOR THE CENTRAL EAST SLOPES WHILE A SOUTHWEST WIND
WOULD FAVOR UPSLOPE FOR THE SOUTHERN EAST SLOPES.

THE FRONT WILL CONTINUE EASTWARD ON SATURDAY WITH WESTERLY WINDS
BEHIND THE FRONT PUTTING AN END TO THE PRECIPITATION FOR THE BASIN
AND YAKIMA VALLEY BY THE AFTERNOON. CHANCES WILL DECREASE GRADUALLY
FOR THE REMAINDER OF THE AREA WITH SOME UPSLOPE SHOWERS IN THE
NORTHEAST MOUNTAINS CONTINUING INTO SATURDAY NIGHT. SUNDAY WILL SEE
A BRIEF BREAK BETWEEN SYSTEMS. MODELS ARE VARYING ON THE TIMING OF
THIS SYSTEM WITH SOME MODELS TRYING TO BRING IT INTO THE REGION
SUNDAY AFTERNOON...WHILE OTHERS BRING IT IN MORE OVERNIGHT. HAVE
KEPT A CHANCE OF PRECIPITATION FOR THE WESTERN PART OF THE FORECAST
AREA ON SUNDAY AFTERNOON TO ACCOUNT FOR THIS UNCERTAINTY IN TIMING.
DK

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...AN UNSETTLED WEATHER
PATTERN IS EXPECTED THROUGH THE LONG TERM PERIOD AS A TROUGH
CENTERED IN THE EASTERN PACIFIC WILL ALLOW SEVERAL WEATHER SYSTEMS
TO MOVE THROUGH THE AREA. GFS AND ECMWF MODELS ARE IN FAIRLY GOOD
AGREEMENT THROUGH ABOUT THURSDAY SO HAVE LEANED ON THOSE MODELS FOR
GUIDANCE. THE FIRST SYSTEM WILL ARRIVE SUNDAY NIGHT AND MONDAY
BRINGING SNOW TO THE MOUNTAINS AND A RAIN/SNOW MIX TO THE LOWER
ELEVATIONS AS WELL AS BREEZY WINDS TO THE ENTIRE AREA. TEMPERATURES
WILL BE IN THE MID TO UPPER 30S ON MONDAY SO THE LOWER ELEVATIONS
WILL LIKELY SEE MORE RAIN THAN SNOW. MODELS SHOW AN UPPER LOW
DEVELOPING JUST OFFSHORE ON MONDAY NIGHT AND BRINGING ANOTHER SHOT
RAIN/SNOW TO THE LOWER ELEVATIONS AND SNOW TO THE MOUNTAINS TUESDAY
AND TUESDAY NIGHT. THE AREA MAY SEE A BREAK WEDNESDAY WITH JUST SOME
MOUNTAIN SNOW SHOWERS BEFORE ANOTHER SYSTEM MOVES IN WEDNESDAY NIGHT
AND THURSDAY WITH MORE PRECIPITATION. MODELS INDICATE SOME RIDGING
AND THUS DRYING ON THURSDAY NIGHT AND FRIDAY BUT WILL KEEP A SLIGHT
CHANCE IN THE LOWER ELEVATIONS AND A CHANCE IN THE MOUNTAINS FOR
NOW. DAYTIME TEMPERATURES WILL BE IN THE MID 30S TO LOWER 40S IN THE
LOWER ELEVATIONS. NIGHT TIME TEMPERATURES WILL STAY IN THE 20S AND
LOWER 30S DUE TO EXTENSIVE CLOUD COVER. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  30  38  29  36 /  40  40  10  10
ALW  32  39  31  38 /  40  40  20  10
PSC  29  40  29  38 /  50  30  10  10
YKM  26  37  26  35 /  70  30  10  20
HRI  29  40  29  38 /  50  30  10  10
ELN  24  35  23  34 /  70  40  10  20
RDM  27  40  23  37 /  40  30  10  10
LGD  28  36  25  35 /  20  50  20  10
GCD  25  35  23  36 /  20  40  10  10
DLS  33  41  31  38 /  70  40  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/83/88
Hazardous weather outlook, Dec 14, 5:32 AM PST, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
532 AM PST FRI DEC 14 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-151400-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
532 AM PST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A HIGH PRESSURE RIDGE WILL QUICKLY CROSS THE REGION TODAY. LOW
CLOUDS AND FOG ACROSS AREAS SURROUNDING THE COLUMBIA BASIN WILL
REMAIN UNTIL MID-DAY. LATER THIS AFTERNOON, A WARM FRONT WILL CLIP
NORTHWESTERN PORTIONS OF THE FORECAST AREA BRINGING A CHANCE OF
RAIN AND SNOW WITH LIGHT SNOW ACCUMULATIONS POSSIBLE ACROSS AREA
PASSES. A COLD FRONT WILL CROSS THE REGION OVERNIGHT WITH SNOW
ACCUMULATIONS OF A FEW INCHES LIKELY AT PASS LEVELS AND A
RAIN/SNOW MIX AT LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE FRONT CONTINUES CROSSING THE AREA WITH BREEZY CONDITIONS AND
A CONTINUED CHANCE FOR RAIN AND/OR SNOW. BEST CHANCE FOR
ACCUMULATIONS WILL BE ACROSS THE EASTERN MOUNTAINS.

A STRONGER LOW PRESSURE SYSTEM WILL CROSS SUNDAY NIGHT WITH
ADDITIONAL SYSTEMS CROSSING EVERY 24 TO 36 HOURS AS AN UNSETTLED
PATTERN DEVELOPS FOR THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Nearby

Wind Advisories in Oregon, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.